Alert archive / Louisiana / Tornado Warnings in 2008

Tornado Warning 19, NWS Lake Charles, LA

May 15, 2008Lafayette Parish, Vermilion Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at May 15, 2008, 6:13 AM CDT for Lafayette Parish, Vermilion Parish, Louisiana. It was in force for 32 min. 12 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2008, 6:13 AM CDT (11:13 UTC)
Expired
May 15, 2008, 6:45 AM CDT
In force
32 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Lafayette Parish, LA, Vermilion Parish, LA

The radar

The Lake Charles radar (KLCH), 110 km from the middle of the area, began a volume at 11:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 6:15 AM CDTTORNADO 04 W Maurice, LAA TORNADO BEGAN SW OF HWY 92/HWY 343 INTERSECTION AND MOVED NORTHEAST. MOBILE HOME ON BLOCKS DESTROYED AND HOUSE MOVED OFF FOUNDATION NEAR START OF PATH. MINOR DAMAGE TO HOMES IN ADOLA SUBDIVISION. SEVERAL TREES AND POWER LINES BLOWN DOWN. ONLY EF0 DAMAGE NOTE
May 15, 6:18 AM CDTTORNADO 27 Ssw Scott, LATHIS IS A CONTINUATION OF THE TORNADO THAT BEGAN WEST OF MAURICE IN VERMILION PARISH. TORNADO CONTINUED NORTHEAST WITH MINOR DAMAGE TO HOMES AND TREES NOTED. THE TORNADO STRENGTHENED AS IT APPROACHED HWY 724/BREAUX RD CAUSING EF1/LOW-END EF2 DAMAGE. ONE HOME H
May 15, 6:18 AM CDTTORNADOMaurice, LATRAILER DEMOLISHED NEAR MAURICE. POSSIBLE TORNADO. REPORTED BY VERMILION PARISH SHERIFF OFFICE.
May 15, 6:34 AM CDTTORNADO1 S Lafayette, LATRAINED SPOTTER REPORTS EXTENSIVE STRUCTURAL DAMAGE TO BUILDINGS IN OIL CENTER AREA OF LAFAYETTE. ROOF DAMAGE TO GENERAL MEDICAL CENTER WITH POWER POLES BROKEN AND LINES DOWN. WINDOWS BLOWN OUT OF BANK. NUMEROUS TREES DOWN IN AREA. POSSIBLE TORNADO.
May 15, 6:34 AM CDTTORNADO2 Sw Lafayette, LAROOFS BLOWN OFF OF HOMES. BARN DESTROYED. SHERIFF REPORTS 15 TO 17 HOMES SUSTAINED DAMAGE. POSSIBLE TORNADO.
May 15, 6:35 AM CDTTSTM WND DMG2 E Kaplan, LABACKYARD PLAYGROUND EQUIPMENT BLOWN DOWN AT RESIDENCE IN NUNEZ. REPORTED BY VERMILION PARISH SHERIFF OFFICE.
May 15, 6:35 AM CDTTORNADO 04 Ssw Lafayette, LAEF0 TORNADO TOUCHED DOWN JUST WEST OF AMBASSADOR CAFFERY PKWY/SETTLERS TRACE BLVD INTERSECTION IN LAFAYETTE AND MOVED NORTHEAST THROUGH THE BEAULLIEU PLACE AND RIVER RANCH SUBDIVISIONS. SCATTERED TREES WERE BLOWN DOWN WITH MINOR DAMAGE TO SOME HOMES. PATH LENG
May 15, 6:38 AM CDTTSTM WND DMGLafayette, LAMULTIPLE TREES AND POWERLINES DOWN THROUGHOUT THE CITY. PARTS OF TIN ROOFS BLOWN OFF OF BUILDINGS.
May 15, 6:40 AM CDTTORNADO 11 S Lafayette, LAEF1 TORNADO BEGAN SW OF COLLEGE RD/BENDEL RD INTERSECTION AND MOVED NORTHEAST ACROSS OIL CENTER AREA OF LAFAYETTE. SEVERAL BUILDINGS HAD SIGNIFICANT ROOF DAMAGE WITH DEBRIS FROM ROOFS KNOCKING OUT WINDOWS IN NEIGHBORING BUILDINGS. TREES AND POWER POLES WERE DO
May 15, 6:42 AM CDTTSTM WND GST 512 Se Lafayette, LA51 MPH WIND GUST MEASURED AT LAFAYETTE REGIONAL AIRPORT ASOS.
May 15, 6:50 AM CDTTORNADOScott, LADAMAGE TO HOMES REPORTED NEAR SCOTT. POSSIBLE TORNADO.
May 15, 6:53 AM CDTTSTM WND GST 55Lafayette, LASEVERAL SPOTTERS REPORT WIND GUSTS OF 55 MPH IN LAFAYETTE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 4:16 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 11.2 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2008-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2367 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2008-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2367 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLCH 151114
TORLCH
LAC055-113-151145-
/O.NEW.KLCH.TO.W.0019.080515T1113Z-080515T1145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
613 AM CDT THU MAY 15 2008

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* TORNADO WARNING FOR...
  LAFAYETTE PARISH IN SOUTH CENTRAL LOUISIANA...
   THIS INCLUDES...SCOTT...LAFAYETTE...
  NORTH CENTRAL VERMILION PARISH IN SOUTHWEST LOUISIANA...

* UNTIL 645 AM CDT

* AT 611 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 13 MILES
  SOUTHWEST OF SCOTT...OR ABOUT 7 MILES NORTHEAST OF KAPLAN...MOVING
  NORTHEAST AT 29 MPH.

* THE TORNADO WILL BE NEAR...
  SCOTT BY 635 AM CDT...
  LAFAYETTE AND BROUSSARD BY 640 AM CDT...
  
HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT THURSDAY MORNING
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

LAT...LON 3031 9202 3024 9198 3019 9197 3015 9191
      2997 9225 3010 9234
TIME...MOT...LOC 1113Z 238DEG 25KT 3009 9221

$$

SHAMBURGER
2 follow-up statements
000 
WWUS54 KLCH 151124
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
623 AM CDT THU MAY 15 2008

LAC055-113-151145-
/O.CON.KLCH.TO.W.0019.000000T0000Z-080515T1145Z/
LAFAYETTE LA-VERMILION LA-
623 AM CDT THU MAY 15 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 AM CDT FOR NORTH
CENTRAL VERMILION AND CENTRAL LAFAYETTE PARISHES...

AT 620 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 7 MILES SOUTHWEST OF
SCOTT...MOVING NORTHEAST AT 31 MPH.

THE TORNADO WILL BE NEAR...
  SCOTT BY 630 AM CDT...
  LAFAYETTE BY 635 AM CDT...

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT THURSDAY MORNING
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

LAT...LON 3015 9226 3031 9202 3024 9198 3019 9197
      3008 9221
TIME...MOT...LOC 1123Z 223DEG 27KT 3017 9215

$$

SHAMBURGER
000 
WWUS54 KLCH 151140
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
638 AM CDT THU MAY 15 2008

LAC055-113-151148-
/O.EXP.KLCH.TO.W.0019.000000T0000Z-080515T1145Z/
LAFAYETTE LA-VERMILION LA-
638 AM CDT THU MAY 15 2008

...THE TORNADO WARNING FOR NORTH CENTRAL VERMILION AND CENTRAL
LAFAYETTE PARISHES HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED INTO
NORTHERN LAFAYETTE PARISH...WITH A NEW TORNADO WARNING IN EFFECT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT THURSDAY MORNING
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

LAT...LON 3015 9226 3031 9202 3024 9198 3019 9197
      3008 9221
TIME...MOT...LOC 1138Z 223DEG 27KT 3025 9206

$$

SHAMBURGER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at May 15, 1:36 AM CDT, 4 hours 37 minutes earlier.

Area forecast discussion, May 15, 1:36 AM CDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
136 AM CDT THU MAY 15 2008

.DISCUSSION...QUICK UPDATE TO FORECAST TO INCLUDE NEW TORNADO
WATCH ISSUED FOR THE TEXAS LAKES AREA INTO CENTRAL LOUISIANA UNTIL
10 AM. BOW ECHO WITH WELL DEFINED MARC SIGNATURE CURRENTLY HEADING
JUST A HAIR NORTH OF DUE EAST THROUGH TRINITY COUNTY WILL BE A
CLOSE CALL...AND MAY SKIRT JUST NORTH OF TYLER...NEWTON...AND
JASPER COUNTIES. MEANWHILE...A DEFINITE UPTICK IN CONVECTIVE
ACTION NOTED OVER THE PAST HOUR. CELL THAT DEVELOPED RAPIDLY
SOUTH OF GALVESTON ISLAND HEADING NORTHEAST TOWARD SABINE
LAKE...AND MAY IMPACT FAR SOUTHEAST JEFFERSON COUNTY BEFORE
HEADING INTO WESTERN CAMERON PARISH. OTHER UPDRAFTS ARE GOING UP
AROUND THIS CELL AND FARTHER NORTH INTO EASTERN TEXAS AS WELL.
UPDATED ZFP AND WCN ALREADY SENT.

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...TORNADO WATCH UNTIL 10 AM CDT THIS MORNING FOR LAZ027-028-030.

TX...TORNADO WATCH UNTIL 10 AM CDT THIS MORNING FOR TXZ180>182-201.

GM...SCEC ALL MARINE ZONES.

&&

13

In the hours before

Special weather statement, May 15, 3:00 AM CDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
300 AM CDT THU MAY 15 2008

LAZ041-042-051-052-150900-
CAMERON LA-VERMILION LA-JEFFERSON DAVIS LA-CALCASIEU LA-
300 AM CDT THU MAY 15 2008

..SIGNIFICANT WEATHER ALERT FOR CAMERON...VERMILION...JEFFERSON DAVIS
AND CALCASIEU PARISHES UNTIL 400 AM CDT...

AT 256 AM CDT...A CLUSTER OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 9
MILES EAST OF GRAND LAKE TO 10 MILES SOUTHWEST OF JOHNSON
BAYOU...MOVING EAST AT 38 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  BELL CITY BY 315 AM CDT
  CONSTANCE BEACH BY 320 AM CDT
  HAYES BY 325 AM CDT
  HOLLY BEACH BY 330 AM CDT
  FORKED ISLAND BY 330 AM CDT
  CAMERON BY 345 AM CDT
  LACASSINE NATIONAL WILDLIFE REFUGE...KLONDIKE...RUTHERFORD BEACH
  AND CREOLE BY 400 AM CDT

VERY FREQUENT LIGHTNING IS OCCURRING WITH THESE THUNDERSTORMS.  IN
ADDITION...GUSTY WINDS UP TO 40 MPH AND BRIEF TORRENTIAL RAINFALL
WILL BE POSSIBLE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT THURSDAY MORNING
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

SHAMBURGER
Local storm report, May 15, 4:38 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
438 AM CDT THU MAY 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     TSTM WND DMG     DEWEYVILLE              30.31N 93.76W
05/15/2008                   NEWTON             TX   LAW ENFORCEMENT

            TREES DOWN THROUGHOUT THE COUNTY. REPORTED BY NEWTON
            COUNTY SHERIFF OFFICE.

&&

SHAMBURGER
Local storm report, May 15, 4:53 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
453 AM CDT THU MAY 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 AM     TSTM WND DMG     W DERIDDER              30.85N 93.29W
05/15/2008                   BEAUREGARD         LA   LAW ENFORCEMENT

            TRAILER OVERTURNED JUST WEST OF DE RIDDER.

&&

13
Local storm report, May 15, 5:03 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
503 AM CDT THU MAY 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 AM     TSTM WND DMG     1 N DEQUINCY            30.46N 93.44W
05/15/2008                   CALCASIEU          LA   LAW ENFORCEMENT

            TREE DOWN ON HIGHWAY 27 JUST NORTH OF DEQUINCY. REPORTED
            BY DEQUINCY PD.

&&

SHAMBURGER
Local storm report, May 15, 5:23 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
523 AM CDT THU MAY 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 AM     TSTM WND GST     7 S LAKE CHARLES        30.11N 93.20W
05/15/2008  M50 MPH          CALCASIEU          LA   OFFICIAL NWS OBS

            50 MPH WIND GUST MEASURED AT LAKE CHARLES REGIONAL
            AIRPORT ASOS.

&&

SHAMBURGER
Local storm report, May 15, 5:49 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
549 AM CDT THU MAY 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 AM     TSTM WND DMG     SULPHUR                 30.23N 93.36W
05/15/2008                   CALCASIEU          LA   NWS EMPLOYEE

            LARGE TREE LIMBS DOWN ACROSS THE CITY.

&&

SHAMBURGER

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 1:08 AM CDTSpecial Marine WarningLCH67 min
May 15, 2:14 AM CDTSpecial Marine WarningLCH61 min
May 15, 3:41 AM CDTSpecial Marine WarningLCH64 min
May 15, 4:06 AM CDTSevere Thunderstorm WarningLCHRapides, Vernon39 min
May 15, 4:15 AM CDTSevere Thunderstorm WarningLCHBeauregard, Calcasieu45 min
May 15, 4:41 AM CDTSevere Thunderstorm WarningLCHAllen, Avoyelles, Beauregard, Evangeline, Rapides, Vernon64 min
May 15, 4:58 AM CDTSevere Thunderstorm WarningLCHAcadia, Allen, Beauregard, Calcasieu, Cameron, Jefferson Davis47 min
May 15, 4:59 AM CDTTornado WarningLCHCameron, Vermilion31 min
May 15, 5:28 AM CDTTornado WarningLCHAcadia, Vermilion19 min
May 15, 5:43 AM CDTSevere Thunderstorm WarningLCHAcadia, Cameron, Jefferson Davis, Lafayette, Saint Landry, Saint Martin and 1 more47 min
May 15, 5:58 AM CDTSpecial Marine WarningLCH62 min
May 15, 6:15 AM CDTTornado WarningLCHVermilion30 min
May 15, 6:29 AM CDTSevere Thunderstorm WarningLCHIberia, Lafayette, Saint Landry, Saint Martin, St. Mary, Vermilion76 min
May 15, 6:33 AM CDTTornado WarningLCHLafayette, Saint Landry, Saint Martin27 min
May 15, 6:38 AM CDTTornado WarningLCHVermilion21 min
May 15, 6:48 AM CDTSpecial Marine WarningLCH87 min
May 15, 7:14 AM CDTAreal Flood AdvisoryLCHAcadia, Iberia, Lafayette, Saint Landry, Saint Martin, St. Mary and 1 more3 hr
May 15, 7:19 AM CDTAreal Flood AdvisoryLCHCalcasieu, Cameron3 hr
May 15, 7:45 AM CDTSevere Thunderstorm WarningLCHIberia, Saint Martin, St. Mary16 min
May 15, 6:53 PM CDTRiver Flood WarningLCHLafayette, Vermilion9 hr

Nearby

Tornado Warnings in Louisiana, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.